Non-Cardiac Symptoms of Moderate to Severe Hypokalemia in a Patient with a Syncardia™ Total Artificial Heart

Authors

  • Amit Prasad Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania
  • Ali Ghodsizad Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania
  • Walter Pae Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania
  • Kai Singbartl Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania
  • Jacqueline Boone Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania
  • M. Zeriouh Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania
  • Arjang Ruhparwar University of Heidelberg, Department of Cardiac Surgery, Heidelberg
  • M. Loebe University of Heidelberg, Department of Cardiac Surgery, Heidelberg
  • G. Sadat Hoesseini Khorrami University of Heidelberg, Department of Cardiac Surgery, Heidelberg
  • Michael M. Koerner INTEGRIS Baptist Medical Center, Oklahoma City, Oklahoma
  • Christoph Brehm Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania

DOI:

https://doi.org/10.1532/hsf.1427

Abstract

The Syncardia™ total artificial heart (TAH) is an option for patients as a bridge to transplant in those who are not candidates for left ventricular assist devices (LVAD) due to right ventricular failure. Postoperative course is highly dependent on volume status and aggressive diuresis is often necessary. One complication from aggressive diuresis is hypokalemia; however, in these patients we tolerate a lower potassium level because cardiac arrhythmias are not a concern.  However, in two separate instances non-cardiac symptoms related to severe hypokalemia occurred. These symptoms included nystagmus in one patient and agitation, tremors, and having an “out-of-body” experience in the other patient. Both these patients had resolution of symptoms with potassium replacement.

Author Biographies

Amit Prasad, Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania

Assistant Professor Anesthesiology and Critical Care Medicine

Ali Ghodsizad, Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania

Assistant Professor Cardiothoracic Surgery

Kai Singbartl, Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania

Associate Professor Anesthesiology and Critical Care

Jacqueline Boone, Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania

Nurse Practitioner- Heart and Vascular Critical Care Unit

G. Sadat Hoesseini Khorrami, University of Heidelberg, Department of Cardiac Surgery, Heidelberg

Assistant Professor Cardiothoracic Surgery

Christoph Brehm, Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania

Assistant Professor Cardiothroacic Surgery

Director Mechanical Circulatory Support

Published

2016-02-17

How to Cite

Prasad, A., Ghodsizad, A., Pae, W., Singbartl, K., Boone, J., Zeriouh, M., Ruhparwar, A., Loebe, M., Khorrami, G. S. H., Koerner, M. M., & Brehm, C. (2016). Non-Cardiac Symptoms of Moderate to Severe Hypokalemia in a Patient with a Syncardia™ Total Artificial Heart. The Heart Surgery Forum, 19(1), E012-E013. https://doi.org/10.1532/hsf.1427

Issue

Section

Articles

Most read articles by the same author(s)

1 2 3 > >>